Kentucky, 2004

Flash Flood in Kentucky, October 20 to 21, 2004

October 20 to 21, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 20, 8:37 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 20, 8:37 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT WED OCT 20 2004

.DISCUSSION...

A FEW ISOLATED SHOWERS REMAIN ACROSS THE REGION THIS EVENING WITH A
SLOW MOVING COLD FRONT GRADUALLY PUSHING EAST. CLEARING DURING THE
AFTERNOON SEEMS TO INTERACTED WITH THE FRONT TO PRODUCE SOME
SHOWERS...WITH A WEAK SFC WAVE ON THE FRONT MOVING THROUGH THE CWA
SEEMING TO HAVE HELPED SHOWERS LAST A COUPLE OF HRS PAST SUNSET. FOR
NOW HAVE JUST NOWCASTED THIS ACTIVITY AS IT IS RATHER ISOLATED. SOME
AREAS HAVE LIKELY SEEN SOME LOCALLY HEAVIER AMOUNTS BETWEEN ONE HALF
AND ON INCH...BUT MOST AREAS HAVE SEEN A TRACE TO A FEW HUNDREDTHS
OF AN INCH. BEHIND THE BOUNDARY...AN EXTENSIVE AREA OF LOW CLOUDS
COVERS MUCH OF OH...CENTRAL AND WESTERN KY...AS WELL AS TN. MOSTLY
CLOUDY FORECAST STILL SEEMS IN ORDER EVEN THOUGH THERE IS QUITE A
BIT OF CLEARING OVER THE S ATTM AS CLOUDS SHOULD GRADUALLY ADVECT IN
OVERNIGHT THERE. DEPENDING ON THE AMOUNT OF SKY COVER OVERNIGHT...THERE
SHOULD BE SOME PATCHY DENSE FOG AS WELL. THE CURRENT FORECAST HAS
THINGS WELL HANDLED AND WILL MAKE ONLY MINOR ADJUSTMENTS TO GRIDS BASED
ON CURRENT TRENDS.
&&

.PREV DISCUSSION...

520 PM EDT WED OCT 20 2004

20Z SFC ANALYSIS SHOWS A TIGHT BAROCLINIC ZONE THROUGH EAST KENTUCKY
WITH TEMPERATURES RANGING FROM THE UPPER 50S AT COVINGTON TO THE LOW
70S ACROSS THE SOUTH. ON SATELLITE...AFTER HOLDING TIGHT OVER EAST
KENTUCKY FOR MUCH OF THE MORNING...THE LOW CLOUDS BROKE UP FROM THE
WEST TO EAST DURING THE AFTERNOON. THIS ALLOWED TEMPERATURES TO SOAR
INTO THE 70S THROUGH MOST OF THE AREA. A FEW VERY LIGHT SHOWERS
CROSSED EAST KENTUCKY DURING THE MORNING HOURS AND WOULD NOT BE
SURPRISED TO SEE A COUPLE MORE WIDELY SCATTERED ONES THIS EVENING.

THE MODELS ARE IN DECENT AGREEMENT WITH THE UPPER LEVEL PATTERN AS
THE CENTRAL RIDGE BUILDS NORTH UP THE MISSISSIPPI VALLEY ON THURSDAY
WHILE A DEEP TROUGH ROLLS THROUGH THE DESERT SOUTHWEST. THIS TROUGH
THEN LIFTS NORTHEAST OVER THE CENTRAL RIDGE DURING THE WEEKEND...
CUTTING ACROSS THE OHIO VALLEY. THE MODELS HAVE COME IN LINE WITH
EACH OTHER WITH REGARD TO THIS TROUGH...THE 18Z ETA HAVING TRENDED
TOWARD THE 12Z GFS. FOLLOWING THE TROUGH...BROAD RIDGING BUILDS BACK
NORTH FROM THE GULF AS A TROUGH RACES ACROSS THE NORTHERN GREAT
LAKES FOR MONDAY. RIDGING THEN SHARPENS UP AGAIN OVER THE HEART OF
THE NATION FOR MIDWEEK AS ANOTHER DEEP TROUGH DROPS SOUTH ALONG THE
WEST COAST WHILE A COMPANION DEEPENS OFF OF NEW ENGLAND.

SENSIBLE WEATHER WILL FEATURE INCREASING CLOUDS TONIGHT WITH
WIDESPREAD FOG DEVELOPING AND BECOMING DENSE IN SPOTS. THE FRONT
SETTLING SLOWLY SOUTHEAST WILL HELP TEMPERATURES FALL THROUGH THE
DEWPOINT AND SETTLE IN THE LOWER TO MIDDLE 50S. THE FOG WILL BURN
OFF SLOWLY ON THURSDAY WITH THE CLEARING SKIES SELF DESTRUCTING TO
PLENTY OF STRATO CU DURING THE DAY. THE CLOUDS AND REMAINS OF THE
FRONT NOW JUST TO OUR SOUTH WILL KEEP TEMPERATURES IN CHECK ON
THURSDAY. ANOTHER FOGGY NIGHT IS EXPECT THURSDAY NIGHT AS ANY
CLEARING WILL JUST ENCOURAGE RADIATIONAL COOLING AND FOG FORMATION.
FRIDAY WILL BE A WARMER AND SUNNIER DAY AS THE WINDS PICK UP FROM
THE SOUTHWEST AND THE BOUNDARY COMES BACK NORTH AS A DEVELOPING...
BUT DRY...WARM FRONT. LOW PRESSURE WILL MOVE NORTHEAST INTO THE
GREAT LAKES SWINGING A COLD FRONT INTO KENTUCKY LATER FRIDAY NIGHT
AND THROUGH THE STATE ON SATURDAY. THE UPPER LEVEL SUPPORT WILL BE
WELL TO THE NORTH LIMITING THE THREAT OF STRONG AND WIDESPREAD
THUNDERSTORMS. TEMPERATURES WILL NOT BE MUCH COOLER IN THE WAKE OF
THE FRONT SUNDAY. EXPECT COOLER WEATHER TO DROP IN BRIEFLY BEHIND A
DRIER FRONT THAT GOES THROUGH MONDAY. MOSTLY SUNNY SKIES AND
MODERATING...MILD TO WARM... TEMPERATURES FOLLOW FOR MIDWEEK.

MOS TEMPERATURES ARE SIMILAR TONIGHT...SO DID NOT STRAY FAR. FOR
THURSDAY THE NGM CAME IN A BIT HIGHER THAN THE MAV...LEANED TOWARD
THOSE WARMER NUMBERS. COUNTING ON AT LEAST SOME AFTERNOON SUNSHINE
SIMILAR TO TODAY. BLENDED THE COOLER NGM AND GFS NUMBERS FOR
THURSDAY NIGHT. WENT A BIT WARMER THAN THE MAV NUMBERS FOR FRIDAY
AND ALSO FRIDAY NIGHT. FOR POPS SEVERELY UNDERCUT THE FWC TONIGHT
WITH JUST A FEW SPRINKLES POSSIBLE. WENT CLOSER TO THE MILDER MET
NUMBERS FRIDAY NIGHT IN ADVANCE OF THE FRONT.

AS FOR IFPS/GFE GRIDS...REPOPULATED THE DEWPOINTS AND WIND GRIDS
THROUGH 60 HOURS FROM THE ETA. AGAIN HAD TO TAKE THE ETA DEWPOINTS
DOWN DURING THE AFTERNOONS. WAS ABLE TO WORK WITH MOST OF THE
CURRENT MAX MIN GRIDS...JUST TWEAKING AT SPECIFIC CCF POINTS AND IN
GENERAL NARROWING THE TEMP SPREADS AT NIGHT GIVEN THE HIGH LOW LEVEL
MOISTURE. KEPT THE SKY AND POP GRIDS MOSTLY THE SAME AS THE PREVIOUS
FORECAST...BEEFING UP SKY A BIT FOR THE FROPA SATURDAY AND ALSO WITH
THE MOISTURE STARVED FRONT COMING THROUGH LATE MONDAY. FOR WEATHER
KEPT THUNDER OUT EXCEPT FOR RIGHT ALONG THE FIRST FRONT SATURDAY.
CONTINUED TO HIT FOG PRETTY HARD TONIGHT AND TOMORROW NIGHT DUE TO
PARTLY CLOUDY SKIES AND PLENTY OF LOW LEVEL MOISTURE.
&&

1200 PM EDT WED OCT 20 2004

MORNING SFC ANAL SHOWS STATIONARY FRONT DRAPED ACROSS CTRL KY AND
VA. VIS SAT IMAGERY SHOWS MOST OF FA COVERED WITH DENSE CLOUDS. MSAS
ANALYSIS SHOWS MOISTURE FLUX CONVERGENCE MAXIMIZED IN NORTHWEST
ZONES. VSBYS IN THIS REGION FROM AVAIL STNS SHOW SOME PATCHY DENSE
FOG CONTINUING TO HOLD IN. OBS IN REMAINDER OF FA SHOW FOG NO LONGER
AN ISSUE.

CLOUDS ARE PREVENTING TEMPS FROM RISING MUCH. MAX TEMPS WILL
THEREFORE BE ADJUSTED DOWN A BIT FROM EARLIER PACKAGE. MID 60S NOW
EXPECTED MOST OF FA.

UPDATE ALREADY OUT. REMOVED MENTION OF FOG ALL BUT NW GROUP AND
LOWERED AFTERNOON HIGHS.
&&

534 AM EDT WED OCT 20 2004

CURRENT SFC ANALYSIS SHOWS A STATIONARY FRONT LOCATED OVER NORTHERN
KENTUCKY. A WEAK SHORT WAVE IS KICKING OFF A FEW SHOWERS OVER THE
SOUTHWESTERN CWA. AREAS OF FOG ARE BEING REPORTED OVER NORTHERN
PORTIONS OF THE CWA AND IN SOME VALLEY LOCATIONS ELSEWHERE.

MODELS ARE IN GOOD AGREEMENT ALOFT FOR THE NEAR TERM...WITH THE ETA
COMING MORE IN LINE WITH GFS. UPPER PATTERN CONTINUES TO BECOME MORE
AMPLIFIED WITH THE LW TROF DEEPENING OVER THE WESTERN U.S. AND THE
LW RIDGE BUILDING OVER THE EASTERN U.S. THE WESTERN TROF LIFTS
NORTHEAST THROUGH THE CENTRAL ROCKIES AND INTO THE UPPER MIDWEST BY
THE WEEKEND SLIDING OVER THE CENTRAL RIDGE...BRINGING A COLD FRONT
THROUGH THE AREA ON SATURDAY. THE ETA MOVES THE FRONT THROUGH
SLIGHTLY FASTER THAN THE GFS ON SATURDAY.

MAIN FORECASTS CHALLENGES OVER THE NEXT FEW DAYS WILL BE FOG AND
TEMPERATURES. WITH LOW-LEVEL MOISTURE LINGERING OVER THE AREA...
COMBINED WITH NEARLY CALM WINDS...DENSE FOG WILL POSSIBLE THE NEXT
FEW NIGHTS. ALSO HIGHLIGHTED THE POSSIBILITY OF DENSE FOG IN THE
HWO. MAV NUMBERS CONTINUE TO BE COOL...WENT A FEW DEGREES WARMER FOR
HIGHS.

COLD FRONT PUSHES THROUGH ON SATURDAY. WENT WITH 50 POPS OVER MOST
OF THE MOST OF THE CWA FOR SATURDAY. LEANED TOWARDS THE TIMING OF
THE GFS FOR THE GRIDS. HIGH PRESSURE BUILDS OVER THE REGION LATE
SUNDAY INTO MONDAY.

EXTENDED WAS IN GOOD SHAPE...ONLY MADE A FEW TWEAKS TO THE
TEMPERATURE GRIDS WITH COORDINATION AND THE NEW MEX NUMBERS COMING
IN COOLER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JP
Hazardous weather outlook, Oct 20, 9:16 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EDT WED OCT 20 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
1016 PM EDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES
OVERNIGHT. VISIBILITIES MAY BE BELOW ONE QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES
EARLY ON THURSDAY MORNING. VISIBILITIES MAY BE BELOW ONE QUARTER OF A
MILE AT TIMES. ALSO... THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
October 20, 11:42 PM EST to October 21, 3:30 AM EST
Where
Johnson County, Paintsville
Reported by
LAW ENFORCEMENT
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Over two inches of rain fell in an hour causing flood waters to surround a car on Hidden Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427043.